Article Text

PDF

Dangerous monoamine oxidase inhibitor interactions are still occurring in the 1990s.
  1. J K Dawson,
  2. S M Earnshaw,
  3. C S Graham
  1. St Helens Hospital, Prescot, Merseyside, UK.

    Abstract

    The clinical course is described of a 28-year-old woman who was severely ill following ingestion of a Do-Do tablet (which consists of ephedrine, caffeine and theophylline), 24 h after discontinuing phenelzine treatment. Signs and symptoms were delayed for 8 h after which she developed encephalopathy, neuromuscular irritability, hypotension, sinus tachycardia, rhabdomyolysis and hyperthermia. Her illness was complicated by pneumonia and adult respiratory distress syndrome (ARDS). The management of monoamine oxidase inhibitor (MAOI) toxicity, which can arise from interactions and overdoses, is discussed. It should be remembered that, despite the increase in use of alternative and safer antidepressants, MAOI interactions still occur and unless they are managed appropriately, are potentially fatal. Patients need to be warned that restrictions apply for up to 2 weeks after stopping the medication, and doctors need to be aware that serious interactions can occur in this time period.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.